Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2000, 11:51 AM EST for Marshall County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2000, 11:51 AM EST (16:51 UTC)
- Expired
- Apr 20, 2000, 12:40 PM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 10:00 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 201652 SVRFWA INC099-201740- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1151 AM EST THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN INDIANA * UNTIL 1240 PM EST(140 PM EDT) * AT 1141 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF CULVER...OR ABOUT 4 MILES SOUTHEAST OF KNOX...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... PLYMOUTH LA PAZ TWIN LAKES CULVER INWOOD BOURBON BREMAN DIME SIZE HAIL OR LARGER AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FOR NORTHERN INDIANA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4131 8667 4116 8654 4142 8589 4163 8606 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 AM EST, 9 hours 11 minutes earlier.
Area forecast discussion, Apr 20, 2:40 AM EST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 240 AM EST THU APR 20 2000 A VARIETY OF WX TO DEAL WITH THIS PERIOD. FIRST CONCERN IS SVR WX POTENTIAL TODAY. KLOT RADAR SHOWING NEW AREA OF TSRA DEVELOPING OVER NE IL WITH ADDITIONAL LINE MOVING ACROSS NC IL ATTM. LATEST SFC ANALYSIS HAS AREA OF LOW PRESSURE OVER NW MO WITH WARM FRONT EXTENDING OUT THRU C IL. STORMS FIRING ALONG THIS BOUNDARY AND ON NOSE OF 45-50KT LLJ. AREA PROFILERS INDICATING GOOD LOW LEVEL SHEAR IN BOTH SPEED AND DIRECTION ENHANCING SVR POTENTIAL FOR THESE STORMS. W/NW CWA WILL BE UNDER THE GUN EARLY THIS MORNING FOR ONGOING CONVECTION IN IL. AS SFC LOW TRACKS INTO C IL THIS AFTERNOON FOCUS WILL THEN SHIFT TO STORMS ALONG COLD FRONT THAT ARE CURRENTLY LINED UP THRU MO AND N AR. INSTABILITY NOT BAD AS LIS GO SLIGHTLY NEGATIVE..K INDEX 30 AND TT AROUND 50. OVERALL PRECIP TRENDS HANDLED PRETTY WELL IN CURRENT ZONES. WILL STAY WITH CAT POPS TODAY AND LIKELY TONIGHT. MENTION OF MORNING SHRA FRI WILL JUST BE IN EAST GROUPS. BREEZY AND COOL WX HIGHLIGHTED FOR LATE TONIGHT AND FRI AS STRONG GRADIENT SETS UP ON BACKSIDE OF LOW. WARMER FWC PREFERRED FOR HIGHS..COOLER FAN FOR LOWLS TONIGHT. .IWX...NONE. JAL
In the hours before
Special weather statement, Apr 20, 6:00 AM EST, 5 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-202300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST THU APR 20 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHERN INDIANA AND NORTHWEST OHIO TODAY. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY OCCURRING OVER NORTHERN INDIANA THIS MORNING AND THE POTENTIAL FOR ADDITIONAL SEVERE STORMS WILL CONTINUE THROUGHOUT THE DAY OVER NORTHERN INDIANA AND NORTHWEST OHIO. A WARM FRONT ACROSS THE AREA WILL CONTINUE TO BE THE FOCUS FOR STRONG STORMS THIS MORNING. AS LOW PRESSURE MOVES INTO CENTRAL ILLINOIS AND INDIANA LATER TODAY...ADDITIONAL STORMS WILL BE DEVELOPING AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY AT SOME POINT TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION AND RADIO STAJTION FOR THE LATES WEATHER INFORMATION. JAL
Local storm report, Apr 20, 6:23 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...".
0615 AM COLUMBIA CITY IN .75 INCH HAIL
04/20/00 WHITLEY REPORTED BY STORM
SPOTTER.
NLocal storm report, Apr 20, 11:25 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 2 S CHALMERS IN TORNADO
04/20/00 WHITE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1115 AM BROOKSTON IN 1.75 INCH HAIL
04/20/00 WHITE
1115 AM REYNOLDS IN .75 INCH HAIL
04/20/00 WHITE
1122 AM 1 N BROOKSTON IN .75 INCH HAIL
04/20/00 WHITE
1122 AM BROOKSTON IN 1 INCH HAIL
04/20/00 WHITEQ
NLocal storm report, Apr 20, 11:49 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1149 AM EST THU APR 20 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 AM SOUTH BEND IN 1.5 INCH HAIL
04/20/00 ST.JOSEPH
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:58 AM EST | Severe Thunderstorm Warning | IWX | Pulaski | 32 min |
| Apr 20, 4:54 AM EST | Severe Thunderstorm Warning | IWX | Marshall | 46 min |
| Apr 20, 5:21 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 29 min |
| Apr 20, 10:53 AM EST | Tornado Warning | IWX | Pulaski, White | 57 min |
| Apr 20, 11:08 AM EST | Tornado Warning | IWX | White | 42 min |
| Apr 20, 11:20 AM EST | Tornado Warning | IWX | Cass, Fulton | 60 min |
| Apr 20, 11:32 AM EST | Tornado Warning | IWX | LaPorte, Starke | 48 min |
| Apr 20, 11:48 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 42 min |
| Apr 20, 11:56 AM EST | Tornado Warning | IWX | Kosciusko | 44 min |
| Apr 20, 12:02 PM EST | Tornado Warning | IWX | Miami | 48 min |
| Apr 20, 12:37 PM EST | Tornado Warning | IWX | Kosciusko | 33 min |
| Apr 20, 12:44 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 46 min |
| Apr 20, 1:02 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 48 min |
| Apr 20, 1:06 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.